Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 79, NWS Binghamton, NY

July 10, 2006Cortland County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 10, 2006, 11:50 PM EDT for Cortland County, New York. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2006, 11:50 PM EDT (03:50 UTC)
Expired
Jul 11, 2006, 1:45 AM EDT
In force
115 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Cortland County, NY

The radar

The Binghamton radar (KBGM), 44 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 12:00 AM EDTFLASH FLOODCortland, NYPASHLEY DRIVE ON CORTLAND UNIVERSITY CAMPUS CLOSED UNTIL 1230 AM. MANY OTHER ROADS THROUGHOUT CITY HAD URBAN FLOODING BUT NOT CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 110351
FFWBGM
NYC023-110545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1150 PM EDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CORTLAND COUNTY IN CENTRAL NEW YORK

* UNTIL 145 AM EDT

* AT 1146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED VERY HEAVY RAIN IN CORTLAND COUNTY. THUNDERSTORMS WITH   
  TORRENTIAL RAINFALL WILL KEEP MOVING THROUGH THE REGION..THROUGH   
  AT LEAST 1230 AM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VIRGIL...
  TRUXTON...TAYLOR...SOUTH CORTLAND...SOLON...SCOTT...PREBLE...
  MUNSONS CORNERS...MCGRAW...HOMER...EAST HOMER...EAST FREETOWN...
  CUYLER...CORTLAND AND CINCINNATUS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

LAT...LON 4247 7625 4277 7626 4279 7590 4252 7587
      4249 7605

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 9:25 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 10, 9:25 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
925 PM EDT MON JUL 10 2006

.AVIATION (11/00Z TO 12/00Z)...
MOSTLY VFR CONDITIONS ARE ANTICIPATED THIS EVENING. A LINE OF
SHOWERS AND THUNDERSTORMS SHOULD MOVE FROM WEST TO EAST ACROSS
CENTRAL NY AND NORTHEAST PA BETWEEN ABOUT 02Z AND 08Z. AS THIS
OCCURS...A BRIEF PERIOD OF MVFR IS EXPECTED. LATER TONIGHT INTO
EARLY TUESDAY...FROM ABOUT 08Z TO 12Z...SOME LOWER CLOUDS AND LIGHT
FOG COULD FORM OVER THE REGION...WITH MVFR CONDITIONS ANTICIPATED.

BY MID-MORNING TUESDAY...DRIER AIR SHOULD MOVE INTO THE
REGION...WITH VFR RETURNING AND WESTERLY WINDS AROUND 10 KTS
DEVELOPING.  -MJ
&&

.SHORT TERM (TONIGHT - WEDNESDAY)...
UPDATE TO SLOW TIMING OF THE BAND OF SHOWERS AND THUNDERSTORMS NOW
JUST ENTERING OUR EXTREME NORTHWEST CWA. MADE ADJUSTMENTS ONLY TO
FIRST PERIOD AS MODELS CONTINUE TO SHOW EASTWARD MOVEMENT OVERNIGHT
TO BE IN SE CWA BY DAWN. REST OF GRIDS ONLY NEEDED MINOR TWEAKS.

SFC FRONT CURRENTLY EXTENDS FROM SRN ONTARIO ACROSS LK ERIE...WITH
AREA OF CONVECTION FIRING ALONG IT OVER NORTHERN OH.  H5 LOW
CONTINUES TO DROP SOUTH INTO WRN NY WITH THUNDER ASSOC WITH UPPER
COLD POOL ACROSS LK ONTARIO.  ISOLD STORMS HAVE DEVELOPED ACROSS
NORTHERN PORTIONS OF FA AS AIRMASS IS GRADUALLY DESTABILIZING AND LR
ARE STEEPENING BENEATH COLD CORE.  MANY AREAS STILL SEEING A WARM
LAYER ALOFT...PREVENTING STRONG DEVELOPMENT.

12Z WRF INITIALIZED WELL WITH FRONTAL LOCATION AND H5 LOW AND WILL
FOLLOW FOR SHORT TERM DETAILS.  BOTH RUC/WRF INDICATE SYSTEM
CONTINUES TO SLOW DOWN WITH MAIN PCPN AXIS NOT MOVING IN UNTIL AFTER
00Z.  MID-LEVEL FLOW INCREASES TO 30-40KTS AND CAPES RISE TO NR 1000
J/KG.  WET-BULBS REMAIN BLO 10KFT.  MAJORITY OF CWA IS NOW OUT OF
THE SLIGHT RISK THANKS TO SLOWER MVMNT...BUT THINK ISOLD SVR STILL
POSSIBLE THIS EVENING WITH A LARGE HAIL AND POSSIBLE DAMAGING WIND
THREAT.  WITH STRONGER FLOW THAN YESTERDAY...HEAVY RAINFALL MAY BE
POSSIBLE BUT DOESNT LOOK EXTREMELY LIKELY.

HAVE UPPED POPS TO LIKELY ACROSS MOST OF THE AREA THIS EVENING AS
FRNT TAKES LONGER TO PUSH THRU.  WILL TAPER POPS OFF TOWARD
12Z...BUT CHC THUNDER REMAINS THRU TUESDAY IN SOUTH AND EAST ZONES
WITH WKNG CLD FRNT LINGERING IN VICINITY.  SOME DESTABILIZATION MAY
OCCUR AS CLDS BEGIN TO ERODE DURING THE AFTERNOON.  CAPES PROGGED TO
BE ARND 500 J/KG.

MODELS STILL DISAGREE ON EVOLN OF NEXT SYSTEM LATE TUE NIGHT INTO
WED.  GFS MUCH MORE PROGRESSIVE WITH UPPER SYSTEM AS IT DOES NOT
BUILD ATLANTIC RIDGE AS STRONG AS WRF DOES.  HOWEVER...WRF HAS
FINALLY SHIFTED TO COME MORE IN LINE WITH LOCATION OF SFC LOW AND
ATTENDANT WARM FNT.  BOTH MODELS BRING BOUNDARY THRU LATE TUE
NIGHT...WITH PCPN DEVELOPING ARND 12Z.  ISENTROPIC LIFT WILL LIKELY
SPARK SHRAS OFF WED MORNING WITH PCPN FILLING IN DURING THE DAY.
HPC QPF INDICATES 1.00-1.50 INCHES POSSIBLE ON WED WITH PW VALUES
NEARING 2 INCHES.  MUCH UNCERTAINTY STILL EXISTS TO EVOLN OF SYSTEM
WITH HEAVY RAINFALL A POSSIBILITY BY MID-WEEK.  -PB
&&

.LONG RANGE (WED NIGHT - MON)...
FOLLOWED HPC GUIDANCE THRU THE PERIOD WHICH IS GENERALLY A BLEND OF
THE GFS AND ECMWF FOR THE NORTHEAST. WILL SEE SOME LEFTOVER PRECIP
EARLY IN THE PERIOD ASSOCIATED WITH SFC WARM FRONT AND LOW PRESSURE
SYSTEM MOVING EAST ACROSS VICINITY OF NY AND PA BORDER. THE FRONT
PUSHES SOUTH AND CLEARS THE AREA OF SHRA/TSRA BY THURSDAY NIGHT.
THEREAFTER...AN INCREASINGLY WARM AIRMASS BUILDS INTO THE REGION AS
LARGE UPPER RIDGE ACROSS THE NATION/S MIDSECTION PUSHES EASTWARD
WITH TEMPS PERHAPS FLIRTING WITH THE 90 DEGREE MARK OR HIGHER IN OUR
TYPICAL WARM SPOTS BY LATE WEEKEND INTO EARLY NEXT WEEK. LOOKS LIKE
A DRY PERIOD FOR THE MOST PART, BUT WITH WARM TEMPS AND INCREASING
HUMIDITY...CANNOT RULE OUT SLGT CHC TSRA.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
Hazardous weather outlook, Jul 10, 3:28 AM EDT, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 AM EDT MON JUL 10 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-110730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
328 AM EDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE COMBINED WITH A SURFACE FRONT WILL CROSS
THE AREA THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS
ARE LIKELY WITH THIS SYSTEM AND SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH
FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RRM

In the hours before

Special weather statement, Jul 10, 10:22 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1022 PM EDT MON JUL 10 2006

PAZ038-110315-
BRADFORD PA-
1022 PM EDT MON JUL 10 2006

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1017 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 10 MILES
  SOUTHWEST OF SYLVANIA...AND MOVING EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SYLVANIA AT 1030 PM EDT...
  LEONA AND TROY AT 1035 PM EDT...
  WETONA AND SPRINGFIELD AT 1040 PM EDT...
  EAST SMITHFIELD AND BENTLEY CREEK AT 1045 PM EDT...
  RIGGS AND WILAWANA AT 1050 PM EDT...
  MILAN AND ULSTER AT 1055 PM EDT...
  LITCHFIELD AT 1100 PM EDT...
  WINDHAM AND WEST WARREN AT 1110 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RAINFALL
COULD BE BETWEEN HALF AN INCH AND AN INCH IN LESS THAN AN HOUR.
Special weather statement, Jul 10, 10:58 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1058 PM EDT MON JUL 10 2006

NYZ023-025-044-110400-
CORTLAND NY-SCHUYLER NY-TOMPKINS NY-
1058 PM EDT MON JUL 10 2006

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH
SCHUYLER...TOMPKINS...AND CORTLAND COUNTIES...

* AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM GROTON TO ENFIELD TO ODESSA...AND MOVING EAST
  AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WEST DRYDEN AND NORTHEAST ITHACA AT 1105 PM EDT...
  PERUVILLE AND ODESSA AT 1110 PM EDT...
  NUBIA AND MC LEAN AT 1115 PM EDT...
  SOUTH HILL AND SOUTH CORTLAND AT 1120 PM EDT...
  EAST HOMER AND DRYDEN AT 1125 PM EDT...
  TRUXTON AND MC GRAW AT 1130 PM EDT...
  CUYLER AND TRIPOLI AT 1135 PM EDT...
  SOLON AND BESEMER AT 1140 PM EDT...

EXPECT FREQUENT LIGHTNING...VERY HEAVY RAIN...AND POSSIBLY SMALL
HAIL WITH THESE STORMS.

THESE STORMS HAVE THE POTENTIAL TO INTENSIFY FURTHER AND BECOME
SEVERE...PRODUCING LARGE HAIL AND/OR DAMAGING WINDS.

MJ
Special weather statement, Jul 10, 11:49 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1149 PM EDT MON JUL 10 2006

NYZ018-036-044-045-110445-
CHENANGO NY-CORTLAND NY-MADISON NY-ONONDAGA NY-
1149 PM EDT MON JUL 10 2006

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM FABIUS TO CUYLER TO MARATHON...AND MOVING EAST
  AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CAZENOVIA AND UNION VALLEY AT 1155 PM EDT...
  WILLET AND SHEDS AT MIDNIGHT EDT...
  NELSON AND SOUTH OTSELIC AT 1205 AM EDT...
  PHARSALIA AND OTSELIC AT 1210 AM EDT...
  MC DONOUGH AT 1215 AM EDT...
  PETERBORO AND WEST EATON AT 1220 AM EDT...
  TYNER AND EATON AT 1225 AM EDT...
  MUNNSVILLE AND STOCKBRIDGE AT 1230 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:07 PM EDTSevere Thunderstorm WarningBGMTioga23 min
Jul 10, 11:22 PM EDTSevere Thunderstorm WarningBGMBroome38 min
Jul 10, 11:33 PM EDTFlash Flood WarningBGMTompkins117 min
Jul 11, 12:24 AM EDTSevere Thunderstorm WarningBGMMadison, Oneida52 min

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.